Can xanax permanently decrease your cognitive abilities?
I was to take xanax when needed, for calming purposes.
I had messed up sleeping patterns, mind you i was getting adequate sleep, but i woke up like at 6-7 pm everyday.(i went to sleep at 10-12 in the morning)
I had to revert to the normal sleeping routine because i had work to do. One night i woke up at about 7:30 pm,at 9:30 pm i took 2mg of xanax to fix my sleep issue, at midnight i was asleep.
It fixed my sleeping issue, i was up at 8 am, but i could not think straight anymore,i used to talk in an articulate manner. I decided to give it some time thinking it was just xanax hangover, however there have been over 7 days since then and i can't think straight. I had no tolerance when i took them that night.(the last time i used xanax was 1 week before that time, with no other recent xanax use, only a few months back.
I find it very hard to form sentences and use certain terms i had no trouble using before.I can't think, i can't study, i can't do anything,i feel there is a blockage in my brain.
Could this be permanent? Could it permanently cripple my cognitive patterns? I am very worried since i have a very important exam in a short while and i can't study.
I also had a herbal tea that night, just the usual grocery store tea.
Could this be permanent? Thanks in advance.
I am not sure if Xanax can cause permanent cognitive damage, but it would be my guess that if it did, it would be after years of daily use. If I am understanding your post correctly, you have only take a very small amount of Xanax. It would be normal when first beginning Xanax therapy to feel a bit "hung-over" the first few days until your body adjusted. What you are describing, not being able to think straight, finding it hard to form sentences and use certain terms that you never had problems with before, unable to study or do anything.............I think this warrants an immediate consult with your doctor. Unless you have had some extreme reaction to the Xanax, the amount you took would not do this to you.
It could all have to do with your messed up sleep patterns, the stress of school and your anxiety regarding the Xanax.
Only your doctor will be able to piece it together.
I hope you get this fixed up. Anyone can have an unusual reaction to a med, but doctors won't be able to tell you if the Xanax caused it or not, they'll only be able to examine you and determine if some bodily function isn't performing correctly. The chances of this being permanent are extremely unlikely, but I'd get to a doctor and see if something's wrong. As to the sleep issue, benzos are not a good sleep med. They actually interfere with normal sleep rhythms. Sedation is a side effect, not the purpose, which is to calm. Given your situation, which is trying to remedy a sleep cycle that's gotten way off, melatonin would be a better substance to try, as it is what the body naturally uses to set our body clocks. But first, get that check-up.
I have been taking xanax for about fifteen years. It has given me a normal life where before I was afraid of everything and having panic attacks. My mental capacities are equal too or greater than most of the people that I meat and or work with. It is true that it is addictive and if you don't need it you shouldn't ever start it. But for people like me it is a life saver and has made my life worth living. By the way my IQ by all tests that I have taken is over 130. I beleive the problem is that people who should't be taking xanax are taking it..I went through years of being diagnosed and trying lots of different medicines and xanax is the only one that worked. The doctors tried very hard to call it depression before they realized it was anxiety. I take two millagrams a day now and never need to up the dosage. But if I forget it I will have severe side effects. This is a small price to pay for giving me a life worth living. If you have problems with xanax it is probably not for you.
Since it appears you only took Xanax on two occasions, it seems unlikely that you would have such a reaction. But it is not impossible. For some people a particular medication can act as a poison.
For an adrenal problem caused by inhaled steroids, I took very small doses of Xanax on an as-needed basis. Often I could do with as little as 1/2 of a .25 mg. pill. It worked well and I had no reaction, except that it aborted a panic attack. It never put me to sleep.
As a general practice, in order to avoid an untoward reaction (or to overmedicate myself), whenever I am given a medication, I try first a lower dosage than recommended. I often find that the lower dosage works well and I never have raise it. This is particularly important if the drug is addictive, which Xanax is. (Obviously I am not talking about antibiotics, when you have to take the full dosage.)
Actually, Xanax can and does cause cognitive problems. All benzos can. For one thing, evidence shows they interfere with the brain's ability to learn how to deal with stress. For others, there might be short-term memory loss. For others, no effect at all. But for most, the cognitive effects are only noticed when you stop taking the benzo, particularly after taking it a long time. That's one reason they are so hard to stop taking, and why in many countries now they are becoming very hard to obtain. But if you need it, you need it, and I'm personally glad the US still allows people to use them. It's just good to be aware of the costs as well as the benefits in case one needs to stop taking a med, which is when they can be most difficult. But then, so is this crazy disease.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.